The FDA has a new warning for a very popular herbal supplement used to treat pain.
A new warning from the FDA says the popular herbal supplement, kratom, may affect the body the same way opioids do.Dr. Sanjay Gupta, Neurosurgeon said, "Around the world kratom, an herb, has been used for centuries to help people manage pain. But also for the withdrawal from opium."
The FDA now says it may not be safe.
Its research reports it has been linked to 44 deaths.
However, critics say the research is flawed, noting some of the victims were mixing it with other drugs.
One of a handful of scientists who work with the plant believes the herb is beneficial.
Christopher R. McCurdy, medicinal chemist said, "We definitely believe that this could be a solution to or part of the solution to the opioid crisis that we're currently in."
According to the centers for disease control, on average, 115 Americans die every day from an opioid overdose. In 2016, opioids were responsible for more than 42,000 deaths.
2929 Signal Hill Drive Sioux City, IA 51108
Switchboard: 712-239-4100 or 800-234-KTIV(5848)
News: (712) 226-5480
Fax: (712) 239-3025
News Tips: firstname.lastname@example.org